Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 423, NWS Jackson, MS

May 24, 2005Franklin Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2005, 9:06 PM CDT for Franklin Parish, Tensas Parish, Louisiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2005, 9:06 PM CDT (02:06 UTC)
Expired
May 24, 2005, 9:15 PM CDT
In force
9 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Franklin Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 145 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 24, 6:14 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT TUE MAY 24 2005

.UPDATE...STRONG THUNDERSTORMS ARE SPREADING EAST OVER EAST
MISSISSIPPI. SO HAVE UPDATED ZONES TO REFLECT THIS.

&&
PREVIOUS DISCUSSION...
315 PM CDT TUE MAY 24 2005

.SHORT TERM...DISTINCT BOUNDARY HAS SET UP FROM SE AR INTO SRN MS
AHEAD OF MESOSCALE CONVECTIVE VORTEX/MCV/ OVER OZARK REGION. STRONG
DRY INTRUSION FROM OH VALLEY TO TN VALLEY REGION HAS ENHANCED
CONVERGENCE ALONG THE BOUNDARY...RESULTING IN SIGNIFICANT MOISTURE
POOLING OVER IMMEDIATE ARKLAMISS REGION RESULTING IN 100 MB MEAN
LAYER CAPE AROUND 3500 J/KG. DEEP LAYER SHEAR IS MODEST...BUT
APPEARS TO BE ENOUGH TO ORGANIZE DEVELOPING STORMS EARLY THIS AFTN.
EXPECT COVERAGE WILL INCREASE OVER THE LATE AFTN/ERLY EVNG HOURS
ACROSS THE SW HALF OF THE FORECAST AREA...ESPECIALLY ALONG AND SW OF
A GREENVILLE TO BRANDON TO HATTIESBURG LINE. STORMS WILL BECOME
STRONG...AND A FEW WILL REACH SEVERE LIMITS GIVEN THE STRONG
INSTABILITY. IF STORMS CAN ORGANIZE INTO A MESOSCALE CONVECTIVE
SYSTEM/MCS/ THEN THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE.
LOCALLY VERY HEAVY RAINFALL WILL ALSO OCCUR GIVEN THE RICH BOUNDARY
LAYER AND RATHER HIGH PRECIPITABLE WATER AIRMASS NEAR 2 INCHES OVER
THE ARKLAMISS REGION. HAVE HIT PRECIP CHANCES HARDEST OVER NE LA AND
SW MS BASED ON CURRENT TRENDS...AND EXPECTATION FOR MOISTURE
CONVERGENCE TO GRADALLY SHIFT SW AS STRONG DRY AIR INTRUSION
CONTINUES FROM THE NE OVERNIGHT. BY WEDNESDAY...BETTER MOISTURE
CONVERGENCE WILL EXIST OVER THE SOUTHWEST CORNER OF THE FORECAST
AREA. DRIER AIR WILL BE STORY OVER MOST OF THE FORECAST AREA BY
WEDNESDAY AFTERNOON AND NIGHT. COOLER LOW TEMPS ARE IN STORE
WEDNESDAY NIGHT. /EC/

THURSDAY...SFC FRONT CURRENTLY AFFECTING THE AREA PROGGED TO BE
SUPPRESSED TO OUR SOUTH AND WEST. THE AIRMASS OVER THE REGION WILL
REMAIN ON THE DRIER SIDE WITH SFC DEWPOINTS RANGING FROM THE MID 50S
NE TO LOWER 60S SW. HAVE GONE AHEAD AND REMOVED RAIN BEARING POPS.
925MB/850MB TEMPS SUGGEST TEMPS WILL BE A BIT COOLER THAN THE PAST
FEW DAYS...WITH HIGHS RANGING FROM AROUND 80 NE TO MID 80S SW.

FRIDAY...LOOKS LIKE THE FRONT WILL BEGIN A WAFFLE BACK TOWARD THE
AREA AND FLIRT WITH AT LEAST THE WESTERN PORTION OF THE CWFA. SFC
DEWPOINTS AND TEMPS WILL BE BACK ON THE RISE...WITH DEWPOINTS BACK
INTO THE 60S AND HIGHS IN THE MID 80S. HAVE MAINTAINED SLGT CHC
POPS./GAGAN/

.LONG TERM...
MED RANGE GUIDANCE EXHIBITING FAIR CONSISTENCY W/RT THE LARGE SCALE
PATTERN DURING THIS PERIOD. TWO MAIN FEATURES WILL GOVERN OUR
WEATHER REGIME: THE LARGE SCALE UPPER PATTERN WILL FEATURE A REX
BLOCK WHILE THE MESOSCALE IN OUR REGION WILL BE DOMINATED BY A
WAFFLING SFC BOUNDARY. THE BEST WORD TO DESCRIBE THE UPCOMING
WEEKEND IS UNSETTLED.

THE LOWER MS RIVER VALLEY WILL GENERALLY RESIDE IN NORTHWEST FLOW
ALOFT...PRONE TO A SERIES OF DISTURBANCES ROTATING AROUND AN UPPER
LOW CENTERED OVER THE WESTERN GREAT LAKES. PIN POINTING THE TIMING
OF ANY ONE DISTURBANCE A RATHER FUTILE EFFORT...THUS CHC POPS HAVE
BEEN INCLUDED FOR EACH PERIOD THIS WEEKEND INTO EARLY NEXT WEEK.
READ: THERE WILL BE DRY TIME DURING THIS PERIOD. THIS MAKES THE
TEMPERATURE FORECAST RATHER TRICKY. FOR THE MOST PART...REMAINED
CONSERVATIVE WITH HIGHS IN THE 83-87F RANGE. PROGGED 925/850MB TEMPS
SUGGEST THAT THIS IS QUITE REASONABLE. HOWEVER...IF AN MCS WERE TO
AFFECT THE REGION DURING OUR BEST HEATING HOURS (9AM-2PM) THEN
COOLER TEMPS ARE LIKELY.

IT APPEARS THAT THE REX PATTERN SHOULD BEGIN TO BREAK DOWN EARLY
NEXT WEEK...WITH UPPER TROUGHING OVER THE INTERMOUNTAIN WEST AND
UPPER RIDGING OVER THE CENTRAL CONUS. THIS WOULD REMOVE THE SFC
FRONT AND WARM TEMPS TO AT OR A FEW DEGREES ABOVE AVG. /GAGAN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  65  82  60 /  20  30  10  20
MERIDIAN      90  61  82  58 /  10  20  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: EC
LONG TERM: GAGAN
Hazardous weather outlook, May 24, 3:44 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT TUE MAY 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252044-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
344 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER
WESTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA...ESPECIALLY TO
THE SOUTHWEST OF A GREENVILLE TO BRANDON TO HATTIESBURG LINE. THE
PRIMARY SEVERE WEATHER RISK IN THESE AREAS WILL BE DAMAGING WIND
GUSTS UP TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF QUARTERS.

A FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST ARKANSAS INTO
SOUTHERN MISSISSIPPI IS SERVING AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE ATMOSPHERE IS VERY UNSTABLE AND MOIST ALONG THE
BOUNDARY AND THIS IS CREATING A FAVORABLE ENVIRONMENT FOR STRONG
TO SEVERE THUNDERSTORMS. IN ADDITION...AN UPPER LEVEL DISTURBANCE
OVER ARKANSAS WILL MOVE SLOWLY EAST OVERNIGHT AND SHOULD HELP
MAINTAIN THUNDERSTORM ACTIVITY ALONG THE BOUNDARY WELL INTO THE
NIGHT. EXPECT THE RISK FOR SEVERE WEATHER WILL BE GREATER IN THE
EVENING HOURS.

STRONG STORMS WILL REMAIN POSSIBLE INTO WEDNESDAY MORNING OVER
SOUTHWEST PORTIONS OF THE OUTLOOK AREA...BUT EXPECT THE SUPPORT
FOR FOR SEVERE WEATHER WILL BE LESS AS INSTABILITY WILL BE
WEAKER.

...FLOODING...
A VERY MOIST AIRMASS WILL CONTRIBUTE TO LOCALLY VERY HEAVY
RAINFALL AMOUNTS OVER SOUTHWEST PORTIONS OF THE OUTLOOK AREA THIS
EVENING. THUNDERSTORMS WILL PRODUCE UP TO TWO INCHES OF RAINFALL
IN AN HOUR...RESULTING IN RAPID RUN-OFF OF WATER AND LOCALIZED
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
ADDITIONAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE THIS
WEEKEND...AS DISTURBANCES MOVE SOUTHEAST INTO OUR AREA.  SOME
STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS A
WARM FRONT LIFTS SLOWLY NORTHWARD ACROSS THE REGION.  AT THIS
TIME...A GOOD DEAL OF UNCERTAINTY EXISTS AS TO THE EXACT LOCATION
AND TIMING OF THESE SYSTEMS.  PLEASE CHECK LATER FORECASTS FOR
MORE DETAILED INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND OTHER
EMERGENCY MANAGEMENT PERSONNEL COULD BE NEEDED THIS EVENING.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
TUESDAY...MAY 31ST.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 5:18 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     TERRY                   32.10N 90.30W
05/24/2005                   HINDS              MS   EMERGENCY MNGR

            HINDS EOC REPORTED NUMEROUS TREES DOWN ALONG TERRY ROAD
            SOUTH OF GARY ROAD.

&&

CAMPBELL
Local storm report, May 24, 5:21 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST TERRY                   32.10N 90.30W
05/24/2005  72 MPH           HINDS              MS   EMERGENCY MNGR

            DEPUTIES REPORTED 70 TO 75 MPH WIND GUSTS. SWATH OF WIND
            DAMAGE ACROSS SOUTHEAST HINDS COUNTY IN TERRY AND BYRAM
            AREAS. TREES BEING CLEARED FROM ROADWAYS IN GARY ROAD AND
            TERRY ROAD AREAS.

&&

CRAVEN
Local storm report, May 24, 5:22 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     TERRY                   32.10N 90.30W
05/24/2005  72 MPH           HINDS              MS   EMERGENCY MNGR

            DEPUTIES REPORTED 70 TO 75 MPH WIND GUSTS. SWATH OF WIND
            DAMAGE ACROSS SOUTHEAST HINDS COUNTY IN TERRY AND BYRAM
            AREAS. TREES BEING CLEARED FROM ROADWAYS IN GARY ROAD AND
            TERRY ROAD AREAS.

&&

CRAVEN
Local storm report, May 24, 5:24 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PELAHATCHIE             32.32N 89.80W
05/24/2005  0.25 INCH        RANKIN             MS   EMERGENCY MNGR

&&

CAMPBELL
Local storm report, May 24, 7:28 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             CLINTON                 32.34N 90.33W
05/24/2005  0.88 INCH        HINDS              MS   BROADCAST MEDIA

            REPORTED ON CLINTON-RAYMOND ROAD.

&&

CAMPBELL
Local storm report, May 24, 7:32 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
732 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             MONTROSE                32.12N 89.24W
05/24/2005  0.50 INCH        JASPER             MS   EMERGENCY MNGR

            REPORTED BY JASPER EOC.

&&

CAMPBELL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:23 PM CDTSevere Thunderstorm WarningJANWarren30 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson74 min
May 24, 10:51 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson24 min
May 24, 11:40 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson15 min
May 24, 7:42 PM CDTSevere Thunderstorm WarningJANMorehouse48 min
May 24, 7:47 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland29 min
May 24, 8:39 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Tensas36 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Tensas44 min
May 24, 10:01 PM CDTSevere Thunderstorm WarningJANFranklin, Tensas20 min
May 24, 7:59 PM CDTSevere Thunderstorm WarningJANAshley47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.